Saturday November 26, 2016
Inside a fentanyl high, withdrawal and overdose
more stories from this episode
Fentanyl addiction affects people from all walks of life. Quirks & Quarks interviewed two men -- one still uses but is trying to quit, and the other is a former addict. You can hear some of their story below, and read Dr. David Juurlink's breakdown of what's happening in the brain and body as they react to the potent drug.
"Mike" an opioid addict who is in the process of recovery:
Bob McDonald: That sounds pretty good.
David Juurlink: It does, and it probably relates to the fact that these drugs don't just influence one transmitter system. They have cascading effects on others. So one of the things that when you give somebody fentanyl or oxycodone -- which is the ingredient in Oxycontin -- is that there's also a release of dopamine which is a chemical that has a lot to do with how we perceive pleasure.
BM: It's a feel good hormone.
DJ: It is. And and so these drugs will cause a larger surge in dopamine release and a longer surge in dopamine then you might get from eating something you like or from doing exercise.
This is Mike again, this time describing the agony of withdrawal:
BM: So why does a person feel so sick when they're withdrawing from fentanyl?
DJ: What happens here is that the body becomes accustomed to the presence of the drug. And when the drug is suddenly taken away, or when the dose is lowered the withdrawal symptoms will ensue. And so it's effectively the body's way of saying 'where the heck is the drug'. It relates in part to the fact that when you are chronically exposed to a drug like fentanyl the opiate receptor is "down-regulated". What happens is your body kind of becomes more numb to the effects of the drug. It takes the receptors and the numbers of them decrease in quantity. And so when the drug is suddenly taken away this is sort of the body's way of revolting and insisting that the drug be brought back.
- Fentanyl and other opioids for chronic pain put patients on a dangerous slope
- Fentanyl patch often unsafely prescribed, Canadian study suggests
This is Chris Fagan, a former fentanyl addict. Here's his experience of eating parts of a fentanyl patch:
BM: So what's going on in the brain as a person increases the amount of fentanyl that they're taking?
DJ: Well, they just release more of it and it's inherently more pleasurable. So by subverting the usual delivery mechanism here -- the absorption through the skin -- what he's done is he's chewed the patch and released a lot of fentanyl very quickly and probably felt immensely pleasurable as a result. But again that wears off, and then the question is what happens next and what happens next is all too often just doing the same thing again.
Here's Chris Fagan describing the temptation of addictive drugs:
BM: So it turns out Chris Fagan's a good news story. He's opened several rehab clinics in Canada but he still has to fight the temptation of addictive drugs. Why is it so hard even after you've quit for a while?
DJ: So addiction, by its nature, is a chronic relapsing condition. And just as he described it, there are often triggers that can make them relapse. And I think that's a testament to the fact that these drugs can, with long term use, cause actual structural changes in the brain. If I took a patient and gave them modest doses of morphine -- 15 milligrams twice a day for a month -- you can clearly demonstrate changes in various locations of the brain. Reduced amounts of grey matter here larger amounts there. So we know that these structural changes can happen in response to opioid therapy. The longer you take them and the higher doses you take the more dramatic they are. It's likely that there are some permanent long term changes and that's I think what he's describing.
BM: That's astounding, the drugs are actually re-wiring the brain.
- Chris Fagan's rehabilitation clinics: Life Changes Canada
- Scientific American: Why the Pain Drug That Killed Prince Can Be Especially Dangerous